Do Eye Medications Cause Memory Loss?

3 answers | Last updated: Sep 13, 2016
A fellow caregiver asked...

My mother is on a medication for the muscles in her eye lids. I don't know the name of the medication but she takes it because her eyelids won't stay open. She has said that it is a side effect from the drug but it seems to be getting worse in recent months.Is this possible or should we be looking at possible form of dementia?

Expert Answers

Pharmacist William Simonson, also known as "Dr. Si", is a board-certified geriatric pharmacist who is dedicated to improving medication use by seniors. He is a pharmacy educator and is active in publishing and presenting to health professional and consumer audiences and has been active in the area of geriatrics and long-term care pharmacy practice for more than 35 years.

I think that many people don't think of eye drops as real medicines that can have systemic effects. After all, the dosage is so small "“ just a drop or two "“ and the drops are applied on the eye, not taken by mouth like a tablet or capsule"¦.how could they have systemic effects? Well, eye drop indeed can cause systemic effects.

Ideally the effects of eye drops are limited to the eye but, depending on the particular eye drop used, and also depending on how they are administered, there can be systemic absorption potentially causing some dramatic side effects. I once saw a small 85 year old lady who was admitted to a psychiatric ward of a hospital due to the extreme confusion and disorientation she was experiencing. To make a long story short her negative behaviors were caused by the steroid eye drops that she was using after cataract surgery!

There are many different types of eye drops used to treat a variety of conditions and possible side effects differ depending on the medicine in the particular drop being used. Systemic absorption and the likelihood of systemic side effects of eye drops can be reduced by making sure you don't administer more than the amount prescribed and, after applying a drop close your eyes and use your finger to put gentle pressure on the tear duct located on the point of the eye near the nose for a minute. This technique can increase the absorption of the medicine into the eye where it belongs, and reduce the chance of it being absorbed into the body. It is difficult to describe this technique so I recommend that you look on-line for a demonstration and/or ask your doctor or pharmacist to show you how to do it.

I am not aware of any information that eye drops will actually cause dementia "“ in fact we don't know what causes dementia "“ but they can certainly cause problems that might worsen a pre-existing dementia or might cause other side effects that might be mistaken for dementia. As with any prescription or non-prescription medicine it is important to learn about its benefits and potential risks and, if any new symptom occurs, consider the possibility that it is being caused or exaggerated by one or more of your medicines, including eye drops.

Community Answers

Sirisweet answered...

Yes, it was helpful! I really think that many doctors do not realize that older people with dementia are at HIGH RISK for having bad side effects from drugs that they might think are benign. My father was put on an anti-spasmodic drug for his esophagus and immediately started having symptoms of delirium. My brother who is a PA was more invested in seeming knowledgeable than considering all the research I had done that suggested that this drug was the culprit. Even a neurologist said it wasn't due to the drug! Then I asked my own neurologist and he said ABSOLUTELY it was probably the drug. Unfortunately my mother is too impaired to make decisions and no one in the family thinks I know anything; I was helpless to watch this whole thing unfold. My foolish and defensive brother continues to behave unprofessionally where my father is concerned and I can not stand to be around the whole thing. My neurologist told me it is very common for small things to affect older people with dementia and that he had seen it in his practice.

Tom hd answered...

My wife recenty had glaucoma surgery.She has been on eyedrops for quite some time now,do to infection.Hopefully,her confusion and forgetfulness are caused by the steroid eyedrop she's been using.Until reading this article,one would never suspect eyedrop would have such side effects.